Florida, 2015

Damaging Winds and Lightning Strike in Florida, April 13, 2015

April 13, 2015 · NWS JAX · 3 events in 3 counties and zones

A meandering surface front over the area in concert with the sea breezes and an approaching mid level impulse spawned scattered afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A meandering surface front over the area in concert with the sea breezes and an approaching mid level impulse spawned scattered afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 13, 7:55 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 13, 7:55 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
855 AM EDT MON APR 13 2015

...UNSETTLED PATTERN TO CONTINUE THIS WEEK...

.UPDATE...
A WEAK FRONTAL BOUNDARY REMAINS PERCHED ALONG THE FL/GA BORDER.
THE NEXT IMPULSE IS RIDING ALONG THE BOUNDARY APPROACHING THE FL
PANHANDLE. AN AREA OF MAINLY LIGHT SHOWERS ACCOMPANY THIS FEATURE
APPROACHING INTERIOR SE GA THIS MORNING...WITH ADDITIONAL SHOWERS
OFFSHORE. THE FRONTAL BOUNDARY WILL LIFT TO THE NORTH LATER TODAY
AS THE IMPULSE CROSSES SE GA. THE COMBINATION OF THE FRONT...THE
PRECIP OFFSHORE MOVING TO THE WEST AS LOW LEVEL FLOW BECOMES
SE...AND SEABREEZES...WILL LEAD TO A RATHER WIDESPREAD COVERAGE OF
SHOWERS AND ISOLATED/SCATTERED TSTMS THIS AFTN...WITH THE HIGHEST
COVERAGE ACROSS INLAND LOCATIONS WITH THE INTERSECTION OF THE
ABOVE FEATURES. STEERING FLOW IS ONLY A LITTLE GREATER THAN
SUNDAY...AND WITH RICH DEEP LAYER MOISTURE PER THIS MORNINGS KJAX
SOUNDING...HEAVY RAINFALL POTENTIAL REMAINS THE MAIN FCST CONCERN.
WITH THE LOCALIZED NATURE OF THE HEAVY RAIN...WILL NOT ISSUE A
FLOOD WATCH...USING LOCALLY HEAVY RAIN IN THE FCST THIS AFTN INTO
EARLY EVENING. HIGHS IN THE LOWER TO MID 80S WILL GENERALLY PREVAIL.

&&

.AVIATION...
LIFR CIGS AT GNV WILL ERODE BY LATE MORNING...OTHERWISE MAINLY VFR
CONDITIONS WILL PREVAIL INTO THIS AFTN. ANOTHER ROUND OF NUMEROUS
SHOWERS AND ISOLATED/SCATTERED TSTMS ARE EXPECTED THIS AFTN...WITH
MVFR/LOCAL IFR IN THE HEAVIEST ACTIVITY. WILL USE VCTS FOR THE
TSTMS FOR NOW.

&&

.MARINE...
E/SE WINDS 10-15 KNOTS WILL PREVAIL TODAY...VEERING TO THE SOUTH
TONIGHT.

RIP CURRENTS: LOW RISK THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  82  66  85  67 /  80  60  70  20
SSI  76  68  81  67 /  40  20  60  30
JAX  83  67  85  67 /  60  40  60  30
SGJ  81  68  83  67 /  40  30  60  30
GNV  85  66  85  67 /  80  60  50  20
OCF  86  67  85  67 /  70  60  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/WALSH
Hazardous weather outlook, Apr 13, 2:55 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
355 AM EDT MON APR 13 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-141000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
355 AM EDT MON APR 13 2015

...NUMEROUS SHOWERS WITH EMBEDDED HEAVY THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND EMBEDDED HEAVY THUNDERSTORMS ARE EXPECTED BY
THIS AFTERNOON. THE BEST RAIN CHANCES WILL BE OVER INLAND AREAS AS
THE SEA BREEZE MOVES INLAND. THE SLOW MOVING THUNDERSTORM ACTIVITY
WILL PROMOTE HEAVY RAINFALL AND ISOLATED ONE TO THREE RAINFALL
TOTALS...ALONG WITH TEMPORARY/LOCALIZED FLOODING ISSUES WILL BE
POSSIBLE. SOME OF THE STRONGER STORMS WILL ALSO CONTAIN GUSTY
WINDS AND FREQUENT LIGHTNING. THE ACTIVITY WILL LINGER INTO THE
EVENING HOURS...THEN FADE AFTER SUNSET...WITH MOST ACTIVITY ENDING
BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED HEAVY THUNDERSTORM
ACTIVITY WILL CONTINUE THROUGH THE PERIOD. STRONGER THUNDERSTORM
ACTIVITY WILL CONTAIN HEAVY RAINFALL...GUSTY WINDS AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO SELF-ACTIVATE IF ANY WARNINGS ARE ISSUED
FOR THEIR AREA...AND TO RELAY ANY FLOODING REPORTS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Apr 13, 8:41 AM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
941 AM EDT MON APR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 W BRYCEVILLE          30.39N 82.01W
04/12/2015                   NASSAU             FL   DEPT OF HIGHWAYS

            TREES WERE BLOWN DOWN ACROSS HORSESHOE CIRCLE. THE COUNTY
            ROAD DEPT REMOVED THE DEBRIS THIS MORNING.

&&

AENYEDI
Local storm report, Apr 13, 11:49 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1249 PM EDT MON APR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLOOD            5 ENE BAXLEY            31.80N 82.27W
04/12/2015                   APPLING            GA   EMERGENCY MNGR

            HIGHWAY 144 NORTHEAST OF BAXLEY IMPASSABLE DUE TO FLOOD
            WATERS CAUSED BY HEAVY RAINFALL.

&&

WALSH

The radar

The Jacksonville radar (KJAX), 118 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
April 13, 12:20 PM EST
Where
Flagler County, 2.16 mi SSW of Pine Lakes
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.500, -81.250

A tree was blown down at Royal Palms Parkway and Rymfire Drive. The cost of damage was estimated.

Lightning, Baker

When
April 13, 3:00 PM EST
Where
Baker County, 0.69 mi S of Macclenny
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.270, -82.120

A lightning strike in Macclenny injured two. A structure fire was also caused. The cost of damage was unknown.

Thunderstorm Wind, Columbia

When
April 13, 4:00 PM EST
Where
Columbia County, 4.98 mi NNW of Bass
Measured
40 kt (46 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
30.170, -82.720

A tree fell on a home on Southwest Pinemount Road. The cost of damage was unknown, but estimated for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568550, 568539, 568540.